Key result
Desipramine linked to acute collapse and sudden death in children.
Why the study?
Does desipramine cause sudden death in children?
Does desipramine cause sudden death in children?
Highlights severe safety concerns regarding sudden death in children treated with the tricyclic antidepressant desipramine.
Alerts clinicians to potential sudden death risk with desipramine in children; leaves open need for controlled safety trials.
The 1990 "package insert" for Norpramin, the Merrell Dow Pharmaceuticals Inc., brand of desipramine, was changed to include the following statement in the Adverse Reactions section, "There has been a report of an 'acute collapse' and 'sudden death' in an eight-year-old (18 kg) male, treated for two years for hyperactivity. There have been additional reports of sudden death in children." The purpose of this commentary is to review what is known about the three reported cases of sudden death and to discuss the implications of these tragedies for children receiving treatment with tricyclic drugs.
No takes yet. Share an insight, caveat, or question.
Riddle et al. (1991) conducted a review in Hyperactivity (n=3). Norpramin (desipramine) was evaluated on Sudden death. A review of three cases highlights reports of acute collapse and sudden death in children receiving the tricyclic antidepressant Norpramin (desipramine).
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: